0
Correspondence |

Asthma Severity Is a Risk Factor for Acute Hypersensitivity Reactions to Contrast AgentsAcute Hypersensitivity Reaction for Asthma: A Large-scale Cohort Study FREE TO VIEW

Daiki Kobayashi, MD; Osamu Takahashi, MD, PhD, MPH; Takuya Ueda, MD, PhD; Hiroko Arioka, MD; Yu Akaishi, MD; Tsuguya Fukui, MD, PhD, MPH
Author and Funding Information

From the Division of General Internal Medicine, Department of Medicine (Drs Kobayashi, Takahashi, Arioka, Akaishi, and Fukui), and Department of Radiology (Dr Ueda), St. Luke’s International Hospital; and Division of General Internal Medicine, Department of Medicine (Dr Akaishi), Tokyo Medical University.

Correspondence to: Daiki Kobayashi, MD, Division of General Internal Medicine, Department of Internal Medicine, St. Luke’s International Hospital, 9-1, Akashi-cho, Chuo-ku, Tokyo, Japan; e-mail: daikoba@luke.or.jp


Financial/nonfinancial disclosures: The authors have reported to CHEST that no potential conflicts of interest exist with any companies/organizations whose products or services may be discussed in this article.

Reproduction of this article is prohibited without written permission from the American College of Chest Physicians (http://www.chestpubs.org/site/misc/reprints.xhtml).


© 2012 American College of Chest Physicians


Chest. 2012;141(5):1367-1368. doi:10.1378/chest.11-3143
Text Size: A A A
Published online

To the Editor:

CT imaging has become a common diagnostic tool because of its utility. However, adverse events from contrast agents have also increased.1 Controversy exists as to whether asthma is a risk factor for acute hypersensitivity reactions to contrast agents.2,3 Additional data and evaluations are required to reach definitive conclusions. This study aims to evaluate the risk of hypersensitivity reactions to contrast agents in patients with asthma by the severity of asthma.

A retrospective cohort study of all adult patients who underwent contrast-enhanced CT imaging tests with IV contrast agents from 2004 through 2011 was conducted at St. Luke’s International Hospital. All parameters that are potentially related to acute hypersensitivity to contrast agents, including asthma history, were collected before testing. The patients with asthma were divided into five groups by severity, according to the GINA (Global Initiative for Asthma) guidelines.4 According to the guideline, patients in step 1 were treated without steroids. Patients in steps 2 through 4 were prescribed inhaled steroids. Patients in step 5 were mostly treated with oral steroids. Acute hypersensitivity reactions to contrast agents were defined according to the anaphylaxis criteria as occurring within 24 h.5 This study was approved by Research Ethics Committee of St. Luke’s International Hospital (11-R133).

According to the result of univariate analyses and clinical importance, variables were included in the logistic regression model. The acute hypersensitivity reactions of patients with asthma in each GINA step were compared with the patients without asthma. Analyses were conducted using SPSS (SPSS Inc) and Stata (Statview).

CT imaging with contrast was performed on 36,472 patients. Four hundred eighty of these patients (1.3%, 95% CI: 1.2-1.4) had an acute hypersensitivity reaction. A total of 10 patients (2.1%, 95% CI: 1.0-3.8) had asthma (step 1: eight; step 2: one; step 3: one; step 4: 0; and step 5: 0) in the hypersensitivity reaction group; a total of 266 patients (0.7%, 95% CI: 0.7-0.8) had asthma (step 1: 151; step 2: 25; step 3: 33; step 4: 20; and step 5: 37) in the no-reaction group. In the hypersensitivity reaction group, there were only a few patients in steps 2 to 5; therefore, we combined steps 2 to 5 in logistic regression. As compared with patients who did not have asthma, patients who were treated with GINA step 1 had a high risk (OR 3.28). However, there were no significant differences among patients with steps 2 to 5 asthma (OR 0.98) (Table 1). Patients with GINA step 1 asthma may have a higher risk of hypersensitivity reactions to contrast agents for CT imaging. Further evaluations are needed for patients classified as GINA steps 2 to 5.

Table Graphic Jump Location
Table 1 The Results From the Multivariable Logistic Regression

ACE = angiotensin-converting enzyme; GINA = Global Initiative for Asthma; NSAID = nonsteroidal antiinflammatory drug.

Barrett BJ. Contrast nephrotoxicity. J Am Soc Nephrol. 1994;52:125-137. [PubMed]
 
Lang DM, Alpern MB, Visintainer PF, Smith ST. Increased risk for anaphylactoid reaction from contrast media in patients on beta-adrenergic blockers or with asthma. Ann Intern Med. 1991;1154:270-276. [PubMed]
 
Bettmann MA, Heeren T, Greenfield A, Goudey C. Adverse events with radiographic contrast agents: results of the SCVIR Contrast Agent Registry. Radiology. 1997;2033:611-620. [PubMed]
 
The Global Initiative For AsthmaThe Global Initiative For Asthma Pocket guide for asthma management and prevention. GINA website.http://www.ginasthma.org/pdf/GINA_Pocket_2010a.pdf. Accessed August 16, 2011.
 
Ellis AK, Day JH. Diagnosis and management of anaphylaxis. CMAJ. 2003;1694:307-311. [PubMed]
 

Figures

Tables

Table Graphic Jump Location
Table 1 The Results From the Multivariable Logistic Regression

ACE = angiotensin-converting enzyme; GINA = Global Initiative for Asthma; NSAID = nonsteroidal antiinflammatory drug.

References

Barrett BJ. Contrast nephrotoxicity. J Am Soc Nephrol. 1994;52:125-137. [PubMed]
 
Lang DM, Alpern MB, Visintainer PF, Smith ST. Increased risk for anaphylactoid reaction from contrast media in patients on beta-adrenergic blockers or with asthma. Ann Intern Med. 1991;1154:270-276. [PubMed]
 
Bettmann MA, Heeren T, Greenfield A, Goudey C. Adverse events with radiographic contrast agents: results of the SCVIR Contrast Agent Registry. Radiology. 1997;2033:611-620. [PubMed]
 
The Global Initiative For AsthmaThe Global Initiative For Asthma Pocket guide for asthma management and prevention. GINA website.http://www.ginasthma.org/pdf/GINA_Pocket_2010a.pdf. Accessed August 16, 2011.
 
Ellis AK, Day JH. Diagnosis and management of anaphylaxis. CMAJ. 2003;1694:307-311. [PubMed]
 
NOTE:
Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).

Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging & repositioning the boxes below.

  • CHEST Journal
    Print ISSN: 0012-3692
    Online ISSN: 1931-3543